MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 48230B-06
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/14/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did not receive the da vinci product with an alleged issue to perform failure analysis.Although the complaint was not confirmed by failure analysis since the product was not returned, the information gathered indicates that the device may have contributed to the customer reported issue.Manufacturer report number 2955842-2024-15705 captures the second blue reload.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the user found a blue plastic fragment inside the patient.The user was uncertain about the specific blue reload from which the fragment originated.The instrument was removed and replaced with a backup.Following this, the user continued and completed the procedure with no further issues.A fragment fell into the patient, and it was retrieved during the same procedure.No known impact or patient consequence was reported.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the reporter claimed to have no knowledge of the surgical task being performed when the event occurred.The reporter confirmed that they noticed a small blue fragment while inspecting the lung at the end of the procedure.The reporter confirmed that there was no rupture or collision between instruments.The stapler was used twice with 2 blue reloads.The surgeon did not notice any issue with the functionality of the instrument during the procedure.The reporter was unsure if the instrument was removed during the procedure (prior to the breakage).The surgical staff did not feel any resistance upon removal of the instrument through the cannula.Upon final removal of the instrument, the wrist was straightened.The surgical staff did not notice any damage to both the instrument and cannula after the event.The reporter confirmed that the surgeon retrieved the fragment by using a cadiere forceps instrument.The reporter confirmed that all fragments were retrieved, and a visual inspection was performed to check for remaining fragments.No additional surgical procedures were performed to remove the fragments.The procedure was completed robotically.There was no report of post-surgical complications, and the patient has not returned to the hospital.
 
Additional Manufacturer Narrative
Failure analysis investigation was performed on the sureform 30 reload.The reported event with the accessory could not be replicated nor confirmed.No missing fragments were identified.The reload was returned without a sureform 30 stapler.The reload was found to have undeployed pushers.Some of the pushers were undeployed with "b" shaped staples stuck in the staple sockets.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
The engineering team performed additional analysis on the sureform 30 reload.Initial failure analysis findings were partially confirmed.The reload was returned fully fired.All staples had been deployed, however three staples (14, 16, and 17) on the left side of the cartridge were not implanted into tissue.The staples remained in their respective pocket fully formed.Although initial failure analysis thought the pushers to be undeployed, the pushers were deployed, as evidenced by the formation of the staples within the pockets.Staples will not form into a 'b' shape, if the pushers are not deployed to interact with the anvil side of the jaws.It is likely that no tissue was situated at the distal end of the reload during the fire, resulting in the staples not implanting into any tissue.Reload was thoroughly visually inspected, and no cartridge damage was observed, indicating that no fragments were generated from this reload.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key19518277
Report Number2955842-2024-15538
Device Sequence Number18205717
Product Code NAY
UDI-Device Identifier10886874121914
UDI-Public(01)10886874121914(10)U81240208
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48230B-06
Device Catalogue Number48230B
Device Lot NumberU81240208
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/14/2024
Supplement Date Received by Manufacturer08/14/2024
09/16/2024
Initial Report FDA Received Date06/12/2024
Supplement Report FDA Received Date09/06/2024
10/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/08/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Outcome Attributed to Adverse Event Required Intervention;
Patient SexPrefer Not To Disclose